Digitalis Intoxication Following Conversion to Sinus Rhythm
The records of 28 patients receiving digitalis and converted from atrial fibrillation or flutter to sinus rhythm with direct-current countershock were reviewed. Electrocardiographic signs suggesting digitalis intoxication following conversion occurred in 20 of these cases. Two of these patients died as a result of ventricular fibrillation several hours after apparently successful conversion. Six patients on digitalis treated with countershock but not converting and five patients converted with countershock who were not receiving digitalis or in whom digitalis had been discontinued for several days failed to show these electrocardiographic abnormalities. The results indicate that digitalis intoxication will often appear following conversion to sinus rhythm when no indication of digitalis intoxication was present prior to conversion. It is recommended that digitalis be withheld for several days in subjects for whom a conversion attempt is planned.
- © 1965 American Heart Association, Inc.